Find this article useful?
Why not sign up to our mailing list and receive regular articles and tips about IBD to your inbox.
Elaine was diagnosed with ulcerative colitis in 2005. In this Q&A, Elaine shares her experience of skin problems and inflammatory bowel disease.
Q: What skin condition do you have / have had? Can you describe the symptoms and where it affects you?
A: Infliximab induced psoriasis which turned into pyoderma gangrenosum. It started off as small white filled spots, had some large reddish nodules erupt on shins which bled and were very painful, scaly red patches on torso, limbs, scalp and pubic area.
Q: What was your health like when the skin condition started? Did the skin condition coincide with an inflammatory bowel disease (IBD) flare?
A: I had just started on infliximab so had been experiencing some flare symptoms which is what prompted being started on biological treatment.
Q: How long after your diagnosis of IBD did you experience the skin condition? Or did you experience the skin condition prior to your diagnosis of IBD?
A: It was 14 years (2019) after my IBD diagnosis. I didn’t have skin problems before and it has now cleared up after stopping infliximab.
Q: What do you feel has caused the onset of your skin condition? Is there something that you feel has triggered it?
A: Infliximab - this was the sole cause and I have had no further problems since stopping it.
Q: Did you seek advice and treatment from a healthcare professional? Was this your GP or your IBD doctor or nurses?
A: I initially saw a GP who misdiagnosed initial pustules. I saw a locum dermatologist who Googled my symptoms and suspected psoriasis and gave me some cream. I researched my symptoms and found a link between infliximab and that it can induce psoriasis. I saw a GP again for red nodules that had started to appear who thought I might have boils! I paid to see a private dermatologist who agreed with me that it was probably infliximab induced psoriasis and was concerned about the possibility of pyoderma gangrenosum. They referred me back to the NHS and I was seen by a consultant dermatologist (in liaison with my IBD team) who did finally do a biopsy.
Q: What did the healthcare professional think had caused the skin condition? Was a link between IBD and the skin condition discussed with you?
A: One IBD nurse suspected pyoderma gangrenosum when she saw my red nodules on shins/ankles.
Q: Were you prescribed medication? If so, what was it?
A: The best cream for my psoriasis was Enstilar foam. It really helped clear things up. The pyoderma was a matter of time, with regular dressing changes, it became less painful.
Q: Has the medication been effective in controlling the skin condition?
A: I’ve had no reoccurrence since stopping infliximab.
Q: Did your healthcare professional suggest other things to help with the skin condition e.g changing IBD medication, dietary supplements, reducing stress etc?
“At the time, I was in a lot of pain and wondered what state my leg would be left in.”Elaine
Q: How does having the skin condition make you feel emotionally? Can you describe how it has affected your mental wellbeing?
A: At the time, I was in a lot of pain and wondered what state my leg would be left in - would it be disfigured or would I have to lose it if it didn’t go? This all happened during Covid lockdown and as most of my psoriasis was on my torso it wasn’t visible to most people.
Why not sign up to our mailing list and receive regular articles and tips about IBD to your inbox?